The state Department of Health says there are now more than 30 cases of liver damage reported in Hawaii caused by taking a dietary supplement.
The exact product that’s causing it is still unknown and health officials say it’s getting harder to find out due to the partial government shutdown.
The state is working with federal investigators to find out exactly what ingredient is causing the liver damage.
Right now there aren’t enough investigators to provide the answers.
The DOH has narrowed it down to a dietary supplement that is used for weight loss or muscle gain, but there are plenty of those types of products that can be bought over the counter.
“We don’t know what product it is and which ingredient it is in the product or products,” state DOH epidemiologist Dr. Sarah Park said.
Dr. Park said there are seven people with liver failure and one of them will likely die because that patient is not eligible for a liver transplant.
More than 25 others have acute liver damage and they are recovering.
The state would like nothing more than to figure out which product is causing it to warn the public. But with the shutdown, working with the Federal Drug Administration and the Centers for Disease Control has been a challenge.
“It’s not always clear to us whether they’ll be able to get the answers in the next days. I’m pressing upon them that I need some answers to some questions now because it would really help in terms of the direction of the investigation,” Dr. Park said.
Dietary supplements are not regulated by the FDA.
Experts say many of them contain chemicals that are not listed on the label.
“The companies may say these are the active ingredients, but we do not know what are the toxic ingredients because it’s a blend of chemicals,” University of Hawaii Biochemistry Professor Dr. Pratibha Nerurkar said.
The liver is critical for cleaning the toxins in the body, but Dr. Nerurkar says toxic chemicals can overcome the enzymes in the liver, destroying the cells, leading to liver failure.
“If the toxins become overwhelming to the liver then the function of the liver is compromised,” Dr. Nerurkar said.
The DOH recommends that anyone taking any of these dietary supplements to let their doctor know, especially once they start to feel sick.